Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Quad Cities, IA

April 1, 2012Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 1, 2012, 1:19 AM CDT for Stephenson County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2012, 1:19 AM CDT (06:19 UTC)
Expired
Apr 1, 2012, 1:46 AM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 1:30 AM CDTHAIL 0.25Freeport, ILHAIL WAS COVERING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 9:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS53 KDVN 010619
SVRDVN
ILC177-010715-
/O.NEW.KDVN.SV.W.0010.120401T0619Z-120401T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT SUN APR 1 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 215 AM CDT.

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR PEARL CITY...OR 10 MILES WEST
  OF FREEPORT...AND MOVING SOUTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RIDOTT AND GERMAN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4220 8940 4219 8978 4220 8981 4224 8992
      4244 8993 4227 8939 4220 8939
TIME...MOT...LOC 0619Z 296DEG 37KT 4229 8978
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
2 follow-up statements
867 
WWUS53 KDVN 010636
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
136 AM CDT SUN APR 1 2012

ILC177-010715-
/O.CON.KDVN.SV.W.0010.000000T0000Z-120401T0715Z/
STEPHENSON IL-
136 AM CDT SUN APR 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN STEPHENSON COUNTY...

AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED APPROXIMATELY NEAR OAKDALE NATURE 
PRESERVE...OR NEAR FREEPORT...MOVING SOUTHEAST AT 45 MPH. OTHER 
STORMS CAPABLE OF PRODUCING SEVERE HAIL ARE MOVING INTO STEPHENSON 
COUNTY FROM THE NORTHWEST DURING THE NEXT 20 MINUTES. THUS...THIS 
WARNING WILL CONTINUE DUE TO THAT THREAT OF ADDITIONAL HAIL 
PRODUCING STORMS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDOTT
CORNERS AND GERMAN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4220 8940 4219 8978 4220 8981 4224 8992
      4244 8993 4227 8939 4220 8939
TIME...MOT...LOC 0635Z 296DEG 37KT 4221 8958
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
851 
WWUS53 KDVN 010646
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 AM CDT SUN APR 1 2012

ILC177-010656-
/O.CAN.KDVN.SV.W.0010.000000T0000Z-120401T0715Z/
STEPHENSON IL-
146 AM CDT SUN APR 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEPHENSON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING  LARGE HAIL 
HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND 
SMALL HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4220 8940 4219 8978 4220 8981 4224 8992
      4244 8993 4227 8939 4220 8939
TIME...MOT...LOC 0646Z 296DEG 37KT 4216 8945

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 12:20 AM CDT, 59 minutes earlier.

Area forecast discussion, Apr 1, 12:20 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 AM CDT SUN APR 1 2012

.AVIATION...
THUNDERSTORMS NEAR THE MS RIVER AT MIDNIGHT SHOULD BE EAST OF ALL
TAF SITES BY 08Z WITH SKIES CLEARING RAPIDLY BEHIND TSRA. WEAK LOW
PRESSURE MOVING EAST THROUGH IA EARLY THIS MORNING WILL CAUSE
WINDS TO BECOME LIGHT NORTH OF I80 WHICH COULD LEAD TO SOME IFR
CONDITIONS DUE VSBYS IN FG. MOSTLY LIKE AIRPORT TO SEE IFR VSBYS
WILL BE KDBQ. CONDITIONS SHOULD IMPROVE BY 14Z OR 15Z. BACKDOOR
COLD FRONT WILL MOVE SOUTHWEST THROUGH THE AREA SUNDAY TURNING
WINDS FROM THE SOUTHWEST TO THE EAST AND INCREASING TO 15 TO 20KTS
BY LATE AFTERNOON OR EARLY EVENING. THERE COULD BE A BRIEF PERIOD
OF MVFR CIGS WITH THE FROPA BUT DUE TO THE UNCERTAINTY A SCT LAYER
AROUND 2KFT WAS MENTIONED IN THE TAFS. ..DLF..

&&

.PREV DISCUSSION... /ISSUED 853 PM CDT SAT MAR 31 2012/

UPDATE...
THUNDERSTORMS HAVE DEVELOPED AS EXPECTED...THOUGH THE INITIATION
JUST WEST OF THE CWA WILL WARRANT UPGRADING TO LIKELY POPS OVER
ABOUT THE CENTRAL 1/3 OF THE CWA FROM NORTH TO SOUTH. THIS FAT
ZONE ALONG INTERSTATE 80 ROUGHLY...WILL SEE ELEVATED STORMS...AND
FOR THE NEXT FEW HOURS...COULD SEE A STORM PRODUCING NEAR SEVERE
HAIL. THIS IS MOST LIKELY NEAR THE CEDAR RAPIDS METRO...BUT COULD
BE ANYWHERE NEW STORMS FIRE OVER THE NEXT COUPLE HOURS.
LATER...CONGEALING INTO A SMALL MCS IS LIKELY...AND THEN THE HAIL
THREAT SHOULD BE LESSER.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Mar 31, 8:06 PM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT SAT MAR 31 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
806 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER HAS MOST THE OUTLOOK AREA IN EASTERN IOWA
AND NORTHWEST ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS TONIGHT.

A CLUSTER OF THUNDERSTORMS WILL MOVE OVER THE OUTLOOK AREA OVERNIGHT.
THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH
IN DIAMETER.  THE MOST LIKELY AREA TO SEE STORMS WILL BE ROUGHLY
FROM MARSHALLTOWN TO THE QUAD CITIES...TO PRINCETON ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHWEST ILLINOIS SUNDAY
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY COULD
PRODUCE SOME SMALL HAIL.

THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY AND MONDAY NIGHT. IT
IS TOO SOON TO DETERMINE THE RISK OF THE SEVERE WEATHER WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SHEETS/DLF

In the hours before

Local storm report, Apr 1, 12:22 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1222 AM CDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             PEOSTA                  42.45N 90.85W
04/01/2012  E0.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

ERVIN
Local storm report, Apr 1, 12:35 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 AM CDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             CAMANCHE                41.79N 90.28W
04/01/2012  E0.25 INCH       CLINTON            IA   LAW ENFORCEMENT

&&

ERVIN
Local storm report, Apr 1, 12:37 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 AM CDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     HAIL             6 W DUBUQUE             42.52N 90.80W
04/01/2012  M0.75 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

DLS
Local storm report, Apr 1, 12:54 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1254 AM CDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             4 WNW DUBUQUE           42.52N 90.76W
04/01/2012  M0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

DLS
Local storm report, Apr 1, 12:55 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 AM CDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     HAIL             1 E CLINTON             41.84N 90.22W
04/01/2012  E0.25 INCH       CLINTON            IA   TRAINED SPOTTER

&&

DLS
Local storm report, Apr 1, 1:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 AM CDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             7 N ALEDO               41.30N 90.75W
04/01/2012  E1.50 INCH       MERCER             IL   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR

&&

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 10:17 PM CDTSevere Thunderstorm WarningDVNRock Island58 min
Mar 31, 11:51 PM CDTSevere Thunderstorm WarningDVNJo Daviess54 min
Apr 1, 12:26 AM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.